Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Huntsville, AL

May 3, 20206 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at May 3, 2020, 4:30 PM CDT for 6 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 4:30 PM CDT (21:30 UTC)
Expired
May 3, 2020, 5:15 PM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:21 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 2:21 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
221 PM CDT Sun May 3 2020

.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sun May 3 2020

Currently, warm but quiet and benign conditions are in place as the
surface ridge axis remains across the FL Panhandle and extends
through south TX. With partly to mostly clear skies in the forecast
through the evening, temps currently in the upper 70s to low 80s
should have no issue pushing into the mid/upper 80s as highs over the
next hour or so.

For tonight, we continue to monitor the progression of a complex of
storms over the Mid MS Valley.  Current radar trends has this system
generally moving to the ESE. The eastern extent of this complex will
continue to tap into a favorable environment this afternoon north of
the forecast area, but development on the southern flank will have a
more difficult time getting going as it moves into a more capped
environment from generally Central AR through our forecast area. In
addition to only weak forcing along a cold front and a loss of
heating, not expecting much activity tonight over the TN Valley
other than an increase in rain chances after sunset with potentially
a few storms. Forecast through tonight remains on track with the
only significant change was to nudge up PoPs slightly.

.SHORT TERM...(Monday through Tuesday Night)
Issued at 215 PM CDT Sun May 3 2020

Any lingering precip from the previous night should be waning before
sunrise as a weak cold front shifts south. Guidance looks to push
the front south of I 565 but north of I 20 before stalling out. With
the CWA adjacent to this boundary, models continue to show a
destabilization trend heading into the late afternoon/evening hours
tomorrow. The big question remains whether or not we can get any
storms going tomorrow.  Minimal upper level support will be
available so any activity will have tap into some low level
convergence areas, which could be enhanced with the surface
boundary.  So if some storms do get going late afternoon and into
the evening, we could see some strong wind gusts and hail.

Convective activity will wane as we move into the early morning
hours of Tuesdays and temps drop into the mid 60s. After sunrise,
another cold front will be quickly approaching the area from the
west. Expect a similar story compared to Monday where the atmosphere
will have plenty of instability to tap into (if able to overcome the
cap) but limited forcing and marginal upper level support. Most
forcing as it appears now will come from the front itself as it
pushes in by late Tuesday afternoon. Main impacts from any strong
storms would be gusty winds and hail.

The front quickly moves south after sunset on Tuesday with a slow
decrease in cloud cover through the night. Temps overnight will drop
into the low/mid 50s.

.LONG TERM...(Wednesday through Saturday)
Issued at 215 PM CDT Sun May 3 2020

A cooler and drier pattern will be in the forecast Wed through Thurs
in the wake of the previous day's cold front. Benign conditions and
comfortable afternoon temps in the low 70s can be expected. We'll
see the pattern start to shift by Friday as the next frontal system
is progged to move from the Central Plains through the Ohio Valley
by Friday. The attendant cold front will start to move into the SE
US Friday morning. With a surge of moisture from the southwest ahead
of the front, rain chances will increase by the late morning on
Friday and linger until the front passes well south early Sat
morning. Thunderstorm parameters with this system do not look
conducive for any development, so will maintain shower wording in the
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun May 3 2020

VFR and a mostly clear sky will continue this afternoon with high
pressure in control. Clouds will steadily increase and ceilings will
lower after 00z as a cold front begins to approach the region from
the north. Have added a PROB30 for MVFR conditions from widely
scattered TSRA that could impact either site in a 06-12z window.
However, think most of this activity will weaken as it moves into
North Alabama. Expect low stratus early Monday morning, with MVFR
conditions through the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...Barron
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 3, 4:00 PM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
400 PM CDT Sun May 3 2020

ALZ001>010-016-TNZ076-096-097-041100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
400 PM CDT Sun May 3 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A fast moving line of strong to severe thunderstorms will move east-
southeast through southern middle Tennessee and far north Alabama
early this evening. Damaging winds are likely with this line of
thunderstorms, along with possible hail and frequent lightning. A
Severe Thunderstorm Watch is in effect for these locations until 8 PM
CDT.

A few additional thunderstorms are possible later tonight along a
cold front dropping south through the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Additional isolated to scattered thunderstorms will be possible on
Monday afternoon and evening near a stalled front over the region. A
few storms could be strong to marginally severe. The strongest
storms could produce wind gusts up to 60 mph and large hail.

Additional isolated to scattered thunderstorms are possible on
Tuesday and Tuesday night, as another weak front moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
ongoing.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:13 PM CDTSevere Thunderstorm WarningHUNJackson, Lauderdale, Lawrence, Limestone, Madison, Morgan32 min
May 3, 5:41 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.